Red – Flags
- Bilateral Peripheral Nerve dysfunction
- New Bladder/Bowel/Sexual dysfunction
- Saddle/Peraneal altered sensation
Aortic Dissection (AD), is uncommon (1 AD:200 ACS) but is…Rapidly FATAL! Unfortunately recognising aortic dissection is difficult with a clinician pickup rate of 15-43%. Read more
Working out what your patient might have been vaccinated for can be tricky, and more so if they were raised outside of the UK. Luckily there are a couple of tools online you can use to make this easier.
Those suspected of concealing illicit drugs often present near ports and borders however they can present to any ED or be brought in by the police.
Body Packers – Swallow large quantities of well packaged drugs to smuggle them into countries or institutions. These are often well manufactured with a low risk of rupture but the potential for serious toxicity if rupture occurs.
Body Stuffers – Swallow small quantities of poorly packaged illicit substances often at the point of arrest to conceal them. These have a much high risk of package rupture but involve smaller quantities of substances.
Authorisation for an intimate search or radiological investigation must come from an inspector or higher with written consent from the patient.
Intimate searches must be carried out by a police surgeon but require immediately available resuscitation facilities therefore may be conducted in the ED. ED physicians should not handle the drugs at any time.
AXR or low dose CT scanning can be used to detect concealed packages in Body Packers.
Try to obtain a history of what and how much has been concealed
Look for toxidromes suggestive of package leak –
Body Stuffers should be observed for signs of toxicity for a minimum 6 hours, consider activated Charcoal
Body Packers with positive imaging who are asymptomatic can be discharged back to police custody for monitoring. Bowel preparation such as Cleanprep or movicol can be used.
Toxidromes should be treated as per toxbase guidelines Toxbase
Body Packers with signs of cocaine or amphetamine toxicity or signs of obstruction/ileus require urgent surgical intervention.
Body packers with signs of Heroin toxicity should be treated with Naloxone infusion as per toxbase guidelines
Remember: is it a haemolysed blood sample? (you can do an iSTAT)
In anybody who there is suspicion of a non-traumatic haemorrhage arrange an urgent CT Head.
All patients need IV access and U&E, FBC, Coag
If CT confirms PICH (not traumatic, not SAH): –
If anticoagulated with warfarin or NOAC discuss with stroke consultant and Haematologist regarding reversal
If not anticoagulated give Tranexamic acid – 1g in 100mls Saline/Glucose over 10 mins followed by 1g in 250mls Saline over 6 hours.
BP needs to be <150/80 – use labetalol (max 400mg – until BP <160 or HR <50) and GTN infusion
Not all patients with intracerebral bleeds need referral to neurosurgery – you could save yourself and your patient a lot of time and effort!
Those to refer: